Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 403, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 28, 2019, 4:53 PM MDT for Lea County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2019, 4:53 PM MDT (22:53 UTC)
- Expired
- Sep 28, 2019, 5:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 100 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
255
WUUS54 KMAF 282253
SVRMAF
NMC025-282345-
/O.NEW.KMAF.SV.W.0403.190928T2253Z-190928T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
453 PM MDT Sat Sep 28 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Lea County in southeastern New Mexico...
* Until 545 PM MDT.
* At 453 PM MDT, a severe thunderstorm was located near Jal, moving
north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eunice, Jal, Jal Airport, Eunice Airport and Bennett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3246 10306 3221 10306 3200 10312 3200 10335
3247 10341
TIME...MOT...LOC 2253Z 187DEG 33KT 3204 10325
HAIL...1.00IN
WIND...60MPH
$$
292 follow-up statements
601
WWUS54 KMAF 282311
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
511 PM MDT Sat Sep 28 2019
NMC025-282345-
/O.CON.KMAF.SV.W.0403.000000T0000Z-190928T2345Z/
Lea NM-
511 PM MDT Sat Sep 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN LEA COUNTY...
At 510 PM MDT, a severe thunderstorm was located near Jal Airport, or
near Jal, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eunice, Jal, Jal Airport and Eunice Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3246 10306 3221 10306 3209 10309 3211 10336
3247 10341
TIME...MOT...LOC 2310Z 187DEG 33KT 3220 10323
HAIL...1.00IN
WIND...60MPH
$$
29900
WWUS54 KMAF 282324
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
524 PM MDT Sat Sep 28 2019
NMC025-282345-
/O.CON.KMAF.SV.W.0403.000000T0000Z-190928T2345Z/
Lea NM-
524 PM MDT Sat Sep 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN LEA COUNTY...
At 524 PM MDT, a severe thunderstorm was located 7 miles south of
Eunice Airport, or 8 miles southwest of Eunice, moving north at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eunice and Eunice Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3246 10306 3230 10306 3223 10320 3219 10337
3247 10341
TIME...MOT...LOC 2324Z 197DEG 35KT 3236 10328
HAIL...1.00IN
WIND...60MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 1:28 PM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Sep 28, 1:28 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 228 PM CDT Sat Sep 28 2019 .DISCUSSION... Persistent moist pattern will continue the next 7 days as a strong upper level ridge remains anchored over the eastern half of the nation with a large upper level trough across the west. Storms will be favored in the western half of the forecast area this evening and Sunday furthest away from the ridge. A few storms could be on the strong to severe side with capes exceeding 2000 j/kg and progged wind shear near 30 knots. By Monday a moist tropical connection will become established as deep and long southerly fetch taps into the remains of disturbances near and off the southern Mexican coast. The higher precipitation chances through the middle of next week will continue to be across the western half of the forecast area, furthest away from the ridge. Heavy rainfall and flooding will be the greater concern next week across the mountains and southeast New Mexico Plains furthest away from the ridge. Poor lapse rates should limit the potential for severe thunderstorms. Better precipitation chances should finally reach further east into the eastern Permian Basin by next Wednesday through Friday when the flow aloft will turn more southwesterly and a cold front enters the picture. Temperatures could finally cool to near and below normal by the middle of next week due to the persistent cloud cover, precipitation and eventual frontal passage. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 90 72 89 / 20 20 10 10 Carlsbad 68 92 70 89 / 20 30 40 60 Dryden 75 94 74 92 / 20 20 20 10 Fort Stockton 71 91 71 90 / 20 20 20 20 Guadalupe Pass 64 84 65 82 / 20 30 50 60 Hobbs 69 87 68 86 / 40 40 40 40 Marfa 63 87 63 85 / 20 30 30 50 Midland Intl Airport 73 90 72 90 / 20 20 10 20 Odessa 73 90 72 90 / 20 20 10 20 Wink 73 94 72 92 / 30 30 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 10/12
Hazardous weather outlook, Sep 28, 12:55 PM MDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 155 PM CDT Sat Sep 28 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-291900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 155 PM CDT Sat Sep 28 2019 /1255 PM MDT Sat Sep 28 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Widely scattered thunderstorms will develop this afternoon and evening west of a line from Lamesa to Fort Stockton. Some storms may become strong to severe, capable of producing up to quarter size hail and gusty winds, and brief heavy rain. Localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms remain possible each day through next week. The strongest storms could produce small hail, gusty winds, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Sep 28, 3:59 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
459 PM CDT Sat Sep 28 2019
TXZ059-060-067-282245-
Loving TX-Ward TX-Winkler TX-
459 PM CDT Sat Sep 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...SOUTHWESTERN
WINKLER AND EASTERN LOVING COUNTIES UNTIL 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Barstow, or 14 miles southwest of Wink, moving
north at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kermit, Wink and Winkler County Airport.
This includes Interstate 20 between mile markers 55 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3200 10341 3200 10328 3196 10296 3147 10324
3152 10345
TIME...MOT...LOC 2159Z 196DEG 26KT 3159 10332
29Special weather statement, Sep 28, 4:22 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 522 PM CDT Sat Sep 28 2019 TXZ067-274-282315- Reeves County Plains TX-Ward TX- 522 PM CDT Sat Sep 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REEVES AND CENTRAL WARD COUNTIES UNTIL 615 PM CDT... At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Pecos, moving northeast at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Barstow, Toyah Lake and B F Goodrich Testing Track. This includes Interstate 20 between mile markers 45 and 51. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3100 10341 3112 10358 3149 10341 3137 10307 TIME...MOT...LOC 2222Z 205DEG 10KT 3121 10341 29
Special weather statement, Sep 28, 4:39 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 539 PM CDT Sat Sep 28 2019 NMZ034-TXZ050-059-060-282330- Southern Lea County NM-Loving TX-Andrews TX-Winkler TX- 539 PM CDT Sat Sep 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...SOUTHWESTERN ANDREWS...NORTHWESTERN WINKLER AND NORTHEASTERN LOVING COUNTIES UNTIL 630 PM CDT/530 PM MDT/... At 539 PM CDT/439 PM MDT/, Doppler radar was tracking a strong thunderstorm 11 miles west of Kermit, moving north at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Jal, Jal Airport and Bennett. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3179 10314 3181 10344 3231 10341 3224 10296 TIME...MOT...LOC 2239Z 191DEG 29KT 3191 10327 29
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 8:46 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 44 min |
| Sep 27, 9:08 PM MDT | Special Weather Statement | MAF | Lea | 52 min |
| Sep 27, 10:56 PM MDT | Special Weather Statement | MAF | Eddy | 49 min |
| Sep 28, 5:16 PM MDT | Special Weather Statement | MAF | Lea | 44 min |
| Sep 28, 5:42 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 48 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.